I have been running into this a lot lately with my hospice nurse coworkers. Patients' declines and decrease in level of consciousness are being chalked up as "over-medication". This misconception is happening with actively dying patients as well as those with simply an increase in or uncontrolled pain. The patient is typically medicated PRN with morphine for pain or SOB. These are patients who are on starting doses of 5mg range. The knee jerk reaction from this particular small hospice company is that the patients are over sedated from pain meds. I expect this from lay people, but is difficult to deal with from professionals. No one in the company is hospice certified, including the medical director. I have seen a few deaths with uncontrolled symptoms that make me cringe to think about. How would you deal with people who attribute normal declines involving increase in sleep/increase confusion to morphine???
Generally, there is no requirement to be hospice certified to work in hospice. It depends on the particular organization. Personally, I would leave, as quickly as I could given the realities of employment, an agency that didn't have at least the medical director and most case managers certified.
A resource that's handy, free, and readily available with a smart phone, I-Pad, etc is Hospice Fast Facts.
End of Life/ Palliative Care Fast Facts
It's no substitute for a good hospice education program, but it's a quick reference for guidance in symptom control, communication, teaching, etc.
Last edit by NRSKarenRN on Nov 4, '12
: Reason: edited link